Was Death By Restraint Or Overdose?
By Dave Reynolds, Inclusion Daily Express
April 6, 2004
PITTSBURGH, PENNSYLVANIA--Paul Krystyniak, 41, died on December 10, 2002 while being restrained at Allegheny Valley School, an institution housing people with mental retardation in Coraopolis, a few miles northwest of Pittsburgh.
He had been restrained by staff who were trying to control him, according to the Post-Gazette.
The Allegheny County Coroner determined that Krystyniak, who had Down syndrome and depression, died of positional asphyxia -- that the way he was restrained caused him to suffocate. An autopsy also showed that he had mitral valve prolapse, in which the blood vessels leading to his heart were smaller than they needed to be.
Krystyniak's death was ruled an accident.
Recently, however, the results of toxicology tests have led Chief Deputy Coroner Joseph Dominic to ask more questions about the circumstances surrounding Krystyniak's death.
The tests revealed that Krystyniak overdosed on the antidepressant Fluvoxamine, an SSRI (selective serotonin reuptake inhibitor) in the same family of drugs as Zoloft and Prozac.
An open inquest into the death is scheduled for April 13.
Among other things, the coroner's office wants to know how such extremely high levels of the antidepressant got into Krystyniak's system. The coroner also wants to find out whether the institution's staff paid enough attention when they administered his medications.
Krystyniak had been a resident of the facility for about a month before his death, the paper reported.